Indiana, 2014

Damaging Wind in Indiana, June 20, 2014

June 20, 2014 · NWS ILN · 1 event in 1 county or zone

Slow moving thunderstorms developed in a very unstable airmass during the peak heating of the day. These storms were capable of producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms developed in a very unstable airmass during the peak heating of the day. These storms were capable of producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 20, 12:56 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 20, 12:56 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
156 PM EDT FRI JUN 20 2014

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL PUSH EAST ACROSS THE AREA THROUGH
THIS EVENING. THIS WILL ALLOW FOR A CONTINUED CHANCE OF
THUNDERSTORMS ACROSS THE REGION TODAY. HIGH PRESSURE WILL BUILD
INTO THE AREA SATURDAY...RESULTING IN DRIER CONDITIONS FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONLY A FEW TWEAKS WITH THE MORNING UPDATE. AREA OF SHOWERS IS
PASSING ACROSS THE NW EDGE OF THE FA...WITH JUST AND ISOLATED CELL
S OF KILN. ALTHOUGH THE FA IS IN THIS GENERAL LULL ATTM...
DESTABILIZATION WILL OCCUR WITH DAYTIME HEATING. H5 S/W AND SFC
LOW WILL BRING ADDITIONAL FORCING LATE TODAY...CAUSING SHOWER AND
THUNDERSTORM ACTIVITY TO BECOME MORE WIDESPREAD. KEPT AFTERNOON
POPS AT 70 PERCENT.

HIGHS IN THE LOWER 80S NORTH TO MID 80S SOUTH STILL LOOK GOOD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
THUNDERSTORM ACTIVITY SHOULD TAPER OFF FROM WEST TO EAST ACROSS THE
AREA THIS EVENING AS SHORT WAVE ENERGY SHIFTS OFF TO OUR EAST.
MODELS ARE IN SOME DISAGREEMENT TO HOW MUCH WEAK MID LEVEL
RIDGING WILL BE ABLE TO BUILD UP FROM THE SOUTHWEST THROUGH THE
WEEKEND AND IT LOOKS LIKE WE MAY STAY IN MORE OF A NORTHWEST FLOW
PATTERN ALOFT. THERE ARE SOME SUGGESTIONS OF A FEW WEAK MID LEVEL
IMPULSES DROPPING DOWN ACROSS THE AREA THROUGH THE WEEKEND...BUT
TIMING AND PLACEMENT VARIES BY MODEL. DUE TO THE UNCERTAINTY AND
LOW PROBABILITY...HAVE OPTED TO MAINTAIN THE ONGOING DRY FORECAST
THROUGH THE REMAINDER OF THE WEEKEND AT THIS POINT. EXPECT HIGHS
BOTH SATURDAY AND SUNDAY IN THE LOW TO MID 80S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A WEAK DISTURBANCE WILL MOVE THROUGH THE AREA IN NW FLOW ON
SATURDAY.  THIS WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE REGION.  PRECIPITATION WILL TAPER OFF DURING THE EVENING HOURS.
HIGH PRESSURE WILL THEN WORK INTO THE FA AND KEEP DRY CONDITIONS
ACROSS THE AREA THROUGH MONDAY.  SOUTHERLY FLOW ON MONDAY WILL ALLOW
FOR THE WARMEST DAY OF THE LONG TERM WITH HIGH TEMPERATURES IN THE
MIDDLE 80S TO AROUND 90.

A COLD FRONT WILL APPROACH THE AREA MONDAY NIGHT AND MOVE THROUGH ON
TUESDAY.  MODELS ARE IN DECENT AGREEMENT WITH THIS FEATURE AND
THEREFORE INCREASED PRECIPITATION CHANCES INTO THE LIKELY CATEGORY.
UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION ON WEDNESDAY
KEEPING PRECIPITATION CHANCES IN THE FORECAST.  PRECIPITATION WILL
TAPER OFF BY WEDNESDAY EVENING.  HIGH PRESSURE AND COOLER
TEMPERATURES WILL WORK INTO THE REGION FOR THE REMAINDER OF THE LONG
TERM.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
BROKEN LINE OF SHOWERS HAS DEVELOPED FROM NR MNN-DAY-OXD-BMG LINE.
TSTM ARE EXPECTED TO CONTINUE TO DEVELOP IN RESPONSE TO A H5 S/W
SWINGING UP THE OHIO VALLEY WHICH IS HELPING A WEAK SFC LOW
DEVELOP. THE FORCING FROM THESE FEATURES WILL GRADUALLY PUSH E OF
THE TAFS BY 00Z. HAVE CARRIED TEMPOS WITH MVFR/IFR CONDITIONS IN
THE TSTM FOR THE FIRST 4 TO 5 HOURS OF THE PERIOD.

AS THE LIFTS PULLS EAST SOME CLEARING IS EXPECTED. HOWEVER WITH THE
LOWER LEVELS REMAINING MOIST AFTER THE CONVECTION...EXPECT MVFR
STRATUS AND FOG TO DEVELOP AFT 06Z. THIS WILL LAST TO 12-13Z WHEN
THEY SHOULD BREAK UP GIVING WAY TO VFR CONDITIONS.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...SITES
SHORT TERM...JGL
LONG TERM...NOVAK
AVIATION...SITES
Hazardous weather outlook, Jun 20, 3:33 AM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
433 AM EDT FRI JUN 20 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
433 AM EDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
ACROSS THE AREA THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE
DAMAGING WIND AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 2:59 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EDT FRI JUN 20 2014

INZ066-202030-
FRANKLIN IN-
359 PM EDT FRI JUN 20 2014

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY THROUGH 430 PM
EDT...

AT 357 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
METAMORA...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
BROOKVILLE...BLOOMING GROVE...MOUNDS STATE RECREATION AREA...
SAINT PETER...CEDAR GROVE...MOUNT CARMEL...SHARPTOWN...
NEW TRENTON...METAMORA AND ROCKDALE.

LAT...LON 3953 8517 3952 8499 3947 8482 3931 8482
      3931 8505 3933 8516 3941 8527

HATZOS
Local storm report, Jun 20, 3:00 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      3 E MIAMISBURG          39.63N 84.22W
06/20/2014                   MONTGOMERY         OH   BROADCAST MEDIA

            CARS HALF SUBMERGED IN RAPIDLY RISING WATER COVERING
            DAYTON MALL PARKING LOT

&&

KURZ
Special weather statement, Jun 20, 3:02 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
402 PM EDT FRI JUN 20 2014

OHZ079>081-202030-
ADAMS OH-BROWN OH-HIGHLAND OH-
402 PM EDT FRI JUN 20 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HIGHLAND...CENTRAL
BROWN AND NORTHWESTERN ADAMS COUNTIES THROUGH 430 PM EDT...

AT 357 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
SARDINIA...MOVING EAST AT 20 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
SEAMAN...SARDINIA...NEW HOPE...LAKE WAYNOKA...MOWRYSTOWN...
FINCASTLE...EMERALD...WINCHESTER...
MAY HILL AND CHERRY FORK.

LAT...LON 3904 8343 3895 8343 3882 8353 3891 8396
      3905 8394 3907 8387

HATZOS
Local storm report, Jun 20, 3:03 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
403 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLASH FLOOD      1 SW MIAMISBURG         39.62N 84.29W
06/20/2014                   MONTGOMERY         OH   AMATEUR RADIO

            2 FEET OF HIGH WATER REPORTED AT VANGUARD BLVD AND DAYTON
            CINCINNATI PIKE.

&&

KURZ
Local storm report, Jun 20, 3:06 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
406 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLASH FLOOD      5 E MIAMISBURG          39.63N 84.18W
06/20/2014                   MONTGOMERY         OH   AMATEUR RADIO

            MULTIPLE WATER RESUCUES REPORTED FROM VEHICLES IN
            WASHINGTON PARK AREA NEAR MCEWEN RD...CONGRESS PARK
            DR...AND PARAGON RD.

&&

KURZ
Local storm report, Jun 20, 3:09 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HEAVY RAIN       3 SSE MIAMISBURG        39.60N 84.25W
06/20/2014  M1.29 INCH       MONTGOMERY         OH   TRAINED SPOTTER

            FROM STORMS THAT MOVED THROUGH THIS AFTERNOON

&&

KURZ

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 20, 3:12 PM EST to 3:16 PM EST
Where
Franklin County, 0.87 mi NW of Brookville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -85.030

A few large limbs were downed in the area due to thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521235.